October 16, 2012
Concord, NH – The New Hampshire Department of Health and Human Services (DHHS), Division of Public Health Services (DPHS) is today announcing two additional cases related to the national outbreak of fungal meningitis associated with injection medications produced by New England Compounding Center (NECC) of Framingham, Massachusetts. This brings the number of cases in New Hampshire to six. These two new cases are under care and are not hospitalized.
The medication initially believed to be linked to the illnesses here in New Hampshire and nationwide are three lots of methylprednisolone acetate used for injections for pain management. Yesterday the Food and Drug Administration (FDA) announced that possible meningitis potentially associated with epidural injection of an additional NECC product, triamcinolone acetonide, has been identified through active surveillance and reported to them. Triamcinolone acetonide is a type of steroid injectable product made by NECC. Also, one transplant patient with Aspergillus fumigatus infection who was administered NECC cardioplegic solution during surgery has been reported. Cardioplegic solution is used to induce cardiac muscle paralysis during open heart surgery to prevent injury to the heart. The FDA is working with the Centers for Disease Control and Prevention (CDC) and the states affected to get information out to clinicians and patients about these new developments.
To date, nationally 15 states have reported 214 cases including 15 deaths.
NECC has voluntarily recalled all products it produced since January 2012. Medical practices have been requested by FDA to remove any of these products from use, but to hold onto them in case they are needed for sampling. Currently three NECC products have been implicated as potentially causing infection. A complete list of the products can be found at http://www.fda.gov/Drugs/DrugSafety/ucm322752.htm.
“The specifics of this outbreak investigation are constantly changing,” said New Hampshire’s Public Health Director Dr. José Montero. “As new information becomes available, our team is working to adapt our strategies accordingly, all with the primary mission of reaching the affected patients as soon as possible and making sure they receive care. Our thoughts are with these patients and their families as they deal with this complex and upsetting situation.”
Patients diagnosed with this infection as part of this outbreak may present with fungal meningitis, epidural abscess, stroke or joint symptoms associated with the injected medication. The investigation remains active and information on cases continues to be gathered to understand the extent of this outbreak.
There are many different types of meningitis, a general term for an infection or inflammatory process involving the lining of the brain and central nervous system. The cases under investigation have no relation to the much more common forms of bacterial or viral meningitis. This particular form of meningitis cannot be passed from person to person, but can be very serious, even fatal.
Symptoms to be aware of include: headache, fever, nausea, stiff neck, and sensitivity to light and in this type of meningitis symptoms may be or have been mild in some cases. The CDC is recommending that patients who feel ill with the above symptoms or have weakness or numbness in any part of the body or slurred speech after receiving this medication should contact their healthcare provider. Also patients who received injection of the medication to joints should report to their provider if they have local symptoms including increased pain, redness or warmth at the site of the injection.
DHHS has set up an information line for people to call with questions about this outbreak at 603-271-6617. For more information, visit the CDC website at www.cdc.gov/hai or the DHHS website at www.dhhs.nh.gov.